Communications in Mathematical Physics

, Volume 279, Issue 3, pp 637–668 | Cite as

On the Renormalized Volume of Hyperbolic 3-Manifolds

Article

Abstract

The renormalized volume of hyperbolic manifolds is a quantity motivated by the AdS/CFT correspondence of string theory and computed via a certain regularization procedure. The main aim of the present paper is to elucidate its geometrical meaning. We use another regularization procedure based on surfaces equidistant to a given convex surface ∂N. The renormalized volume computed via this procedure is equal to what we call the W-volume of the convex region N given by the usual volume of N minus the quarter of the integral of the mean curvature over ∂N. The W-volume satisfies some remarkable properties. First, this quantity is self-dual in the sense explained in the paper. Second, it verifies some simple variational formulas analogous to the classical geometrical Schläfli identities. These variational formulas are invariant under a certain transformation that replaces the data at ∂N by those at infinity of M. We use the variational formulas in terms of the data at infinity to give a simple geometrical proof of results of Takhtajan et al on the Kähler potential on various moduli spaces.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Ando1.
    Anderson M.T. (2001). L 2 curvature and volume renormalization of AHE metrics on 4-manifolds. Math. Res. Lett. 8(1-2): 171–188 MATHMathSciNetGoogle Scholar
  2. Ber60.
    Bers L. (1960). Simultaneous uniformization. Bull. Amer. Math. Soc. 66: 94–97 MATHCrossRefMathSciNetGoogle Scholar
  3. Bes87.
    Besse A. (1987). Einstein Manifolds. Springer, Berlin-Heidelberg-NewYork MATHGoogle Scholar
  4. BK99.
    Balasubramanian V. and Kraus P. (1999). A stress tensor for anti-de Sitter gravity. Commun. Math. Phys. 208(2): 413–428 MATHCrossRefADSMathSciNetGoogle Scholar
  5. BO04.
    Bonahon F. and Otal J.-P. (2004). Laminations mesurées de plissage des variétés hyperboliques de dimension 3. Ann. Math. 160: 1013–1055 MathSciNetGoogle Scholar
  6. Bon98.
    Bonahon F. (1998). Variations of the boundary geometry of 3-dimensional hyperbolic convex cores. J. Differ. Geom. 50(1): 1–24 MATHMathSciNetGoogle Scholar
  7. CS06.
    Choi Y.-E. and Series C. (2006). Lengths are coordinates for convex structures. J. Differ. Geom. 73(1): 75–117 MATHMathSciNetGoogle Scholar
  8. Eps84.
    Epstein, C.L.: Envelopes of horospheres and Weingarten surfaces in hyperbolic 3-space. Preprint, Princeton Univ, 1984Google Scholar
  9. Hop51.
    Hopf H. (1951). Über Flächen mit einer Relation zwischen den Hauptkrümmungen. Math. Nachr. 4: 232–249 MATHMathSciNetGoogle Scholar
  10. HS98.
    Henningson M. and Skenderis K. (1998). The holographic weyl anomaly. JHEP 9807: 023 CrossRefADSMathSciNetGoogle Scholar
  11. Kra00.
    Krasnov K. (2000). Holography and Riemann surfaces. Adv. Theor. Math. Phys. 4(4): 929–979 MATHMathSciNetGoogle Scholar
  12. Kra03.
    Krasnov K. (2003). On holomorphic factorization in asymptotically AdS 3-D gravity. Class. Quant. Grav. 20: 4015–4042 MATHCrossRefADSMathSciNetGoogle Scholar
  13. KS95.
    Keen L. and Series C. (1995). Continuity of convex hull boundaries. Pacific J. Math. 168(1): 183–206 MATHMathSciNetGoogle Scholar
  14. KS05.
    Krasnov K. and Schlenker J.-M. (2007). Minimal surfaces and particles in 3-manifolds. Geometriae Dedicata 126: 187–254 MATHCrossRefMathSciNetGoogle Scholar
  15. Lec04.
    Lecuire, C.: Continuity of the bending map, http://arxiv.org/list/math/0411412, 2004
  16. Lec06.
    Lecuire C. (2006). Plissage des variétés hyperboliques de dimension 3. Invent. Math. 164(1): 85–141 MATHCrossRefADSMathSciNetGoogle Scholar
  17. McM00.
    McMullen C.T. (2000). The moduli space of Riemann surfaces is Kähler hyperbolic. Ann. of Math. (2) 151(1): 327–357 MATHCrossRefMathSciNetGoogle Scholar
  18. Mil94.
    Milnor, J.: The Schläfli differential equality. In: Collected papers, Vol. 1. Berkeley, CA: Publish or Perish, 1994Google Scholar
  19. MS06.
    Moroianu, S., Schlenker, J.-M.: Quasi-Fuchsian manifolds with particles. http://arxiv.org/list/math.DG/0603441, 2006
  20. OS98.
    Osgood B. and Stowe D. (1998). The Schwarzian derivative, conformal connections and Möbius structures. J. Anal. Math. 76: 163–190 MATHMathSciNetCrossRefGoogle Scholar
  21. PP01.
    Patterson, S.J., Perry, P.A.: The divisor of Selberg’s zeta function for Kleinian groups. Duke Math. J. 106(2), 321–390 (2001) (Appendix A by Charles Epstein)MATHCrossRefMathSciNetGoogle Scholar
  22. RH93.
    Rivin I. and Hodgson C.D. (1993). A characterization of compact convex polyhedra in hyperbolic 3-space. Invent. Math. 111: 77–111 MATHCrossRefADSMathSciNetGoogle Scholar
  23. RS99.
    Rivin I. and Schlenker J.-M. (1999). The Schläfli formula in Einstein manifolds with boundary. Electronic Research Announcements of the A.M.S. 5: 18–23 MATHCrossRefMathSciNetGoogle Scholar
  24. Sch02.
    Schlenker J.-M. (2002). Hypersurfaces in H n and the space of its horospheres. Geom. Funct. Anal. 12(2): 395–435 MATHCrossRefMathSciNetGoogle Scholar
  25. Teo05.
    Teo L.-P. (2005). A different expression of the Weil-Petersson potential on the quasi-Fuchsian deformation space. Lett. Math. Phys. 73(2): 91–107 MATHCrossRefADSMathSciNetGoogle Scholar
  26. Tro91.
    Troyanov M. (1991). Prescribing curvature on compact surfaces with conical singularities. Trans. Amer. Math. Soc. 324(2): 793–821 MATHCrossRefMathSciNetGoogle Scholar
  27. TT03.
    Takhtajan L.A. and Teo L.-P. (2003). Liouville action and Weil-Petersson metric on deformation spaces, global Kleinian reciprocity and holography. Commun. Math. Phys. 239(1-2): 183–240 MATHCrossRefADSMathSciNetGoogle Scholar
  28. TZ87.
    Takhtajan, L., Zograf, P.: On uniformization of Riemann surfaces and the Weil-Petersson metric on the Teichmüller and Schottky spaces. Mat. Sb. 132, 303–320 (1987); English translation in Math. USSR Sb. 60, 297–313 (1988)Google Scholar
  29. Wit98.
    Witten E. (1998). Anti de Sitter space and holography. Adv. Theor. Math. Phys. 2: 253–291 MATHMathSciNetGoogle Scholar
  30. Wit89.
    Witten E. (1988). 2 + 1-dimensional gravity as an exactly soluble system. Nucl. Phys. B 311(1): 46–78 CrossRefADSGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.School of Mathematical SciencesUniversity of NottinghamNottinghamUK
  2. 2.Perimeter Institute for Theoretical PhysicsWaterlooCanada
  3. 3.Institut de Mathématiques, UMR CNRS 5219Université Toulouse IIIToulouse Cedex 9France

Personalised recommendations